Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Missoula, MT

August 17, 2020Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 17, 2020, 6:07 PM PDT for Idaho County, Idaho. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2020, 6:07 PM PDT (01:07 UTC)
Expired
Aug 17, 2020, 7:00 PM PDT
In force
53 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Idaho County, ID

The radar

The Pendleton radar (KPDT), 190 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 3:19 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
3285 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

515 
WUUS55 KMSO 180107
SVRMSO
IDC049-180200-
/O.NEW.KMSO.SV.W.0006.200818T0107Z-200818T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
607 PM PDT Mon Aug 17 2020

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Southwestern Idaho County in central Idaho...

* Until 700 PM PDT.

* At 607 PM PDT, severe thunderstorms were located along a line
  extending from 10 miles south of Flora to near Council, moving
  northeast at 40 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Riggins, White Bird, Canfield, Riggins Hot Spring, Lucile, Pollock,
  Keuterville, Slate Creek, Copperville and Burgdorf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4589 11673 4596 11675 4600 11665 4604 11664
      4600 11652 4611 11651 4520 11565 4519 11597
      4522 11598 4515 11608 4516 11612 4511 11615
      4511 11630 4513 11628 4527 11634 4527 11668
      4562 11646 4575 11654 4581 11676 4585 11679
TIME...MOT...LOC 0107Z 217DEG 33KT 4574 11732 4473 11635 

HAIL...<.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:50 PM PDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 17, 1:50 PM PDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
250 PM MDT Mon Aug 17 2020

.DISCUSSION...A plume of subtropical moisture is evident on
satellite imagery, with origins off the northern California coast.
This moisture will continue to be directed into western Montana
and central Idaho tonight through Tuesday, setting the stage for
thunderstorms across the region. A few thunderstorms will be
possible this afternoon and early evening across southwest Montana
and Lemhi County in Idaho due to afternoon heating. However, the
better wave of energy doesn't arrive into central Idaho until
late tonight and into western Montana until early Tuesday
morning. This wave will be responsible for showers and isolated
thunderstorms, with little beneficial rainfall expected. Recent
high resolution forecast models have been trending further north
with this wave, now showing the potential for some early morning
storms even into northwest Montana by Tuesday morning.

Tuesday will continue to be well above normal for temperatures,
with many locations running roughly 10 degrees above seasonal
normals. Forecast models continue to show a more significant wave
of energy to move into the region Tuesday afternoon and evening.
This wave will interact with the subtropical moisture already in
place to produce scattered thunderstorms. The main focus is
generally expected from Missoula southward, although there have
been recent trends showing convection further north into northwest
Montana as well. A few storms could become strong, with the main
threat being gusty outflow winds and lightning. Storms will likely
be a mix of wet and dry, with wetter storms more likely across
northwest and west central Montana.

The high pressure ridge weakens a bit on Wednesday as the ridge
axis moves slightly east of the region. This will allow
temperatures to cool several degrees, though still running above
normal for this time of year. Slightly increased winds are
anticipated, along with another round of thunderstorms. Storms
looks mostly likely across central Idaho and west-
central/southwest Montana, where gusty outflow winds and lightning
will again be a concern. Drier air does return to northwest
Montana as the ridge shifts eastward, meaning thunderstorms will
not be as likely for that area.

High pressure does seem to re-establish over the area to end the
week, though current indications are that the ridge will not
rebound quite as strongly as seen early this week. Therefore,
slightly above normal temperatures will continue, with little to
know precipitation expected into the weekend.

&&

.AVIATION...Hot conditions will continue into Tuesday due to
strong high pressure aloft, resulting in high density altitudes.
Unstable conditions and incoming moisture from the south-
southwest will create a chance for isolated thunderstorms through
central Idaho and southwest Montana after 18/00Z including at
KSMN and KBTM. The potential for showers and isolated
thunderstorms will enhance through the night into early Tuesday
morning, possibly spreading as far north as KMSO and KGPI by
18/1500z. Gusty outflow winds along with lightning will be the
main threats with storms through the next 24 hours.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening Bitterroot...Deerlodge/West Beaverhead...East
     Beaverhead.

     Heat Advisory until 9 PM MDT Tuesday Flathead/Mission Valleys...
     Kootenai/Cabinet Region...Lower Clark Fork Region...
     Missoula/Bitterroot Valleys.

ID...     Heat Advisory until 8 PM PDT Tuesday Lower Hells Canyon/Salmon
     River Region...Northern Clearwater Mountains...
     Orofino/Grangeville Region...Southern Clearwater Mountains.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:46 PM PDTSpecial Weather StatementMSOLewis44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.